Display Settings:

Format

Send to:

Choose Destination
J Neurophysiol. 1998 Oct;80(4):2113-20.

Alterations in average spectrum of cochleoneural activity by long-term salicylate treatment in the guinea pig: a plausible index of tinnitus.

Author information

  • 1Laboratoire d'Otologie et NeuroOtologie, Institut National de la Santé et de la Recherche Médicale, Université de la Méditérannée Aix-Marseille II, Faculté de Médecine Nord, 13916 Marseille Cedex 20, France.

Abstract

Salicylate, one of the most widely used drugs, produces at repetitive high doses reversible tinnitus and hearing loss. Neural correlates of hearing loss have long been established, whereas they remain elusive for tinnitus. The average spectrum of electrophysiological cochleoneural activity (ASECA), a measure of spontaneous auditory nerve activity, was monitored in guinea pigs over weeks of salicylate administration. Auditory nerve compound action potential (CAP) was also recorded to monitor acoustic sensitivity. In the first days of treatment, ASECA decreased acutely during hours after salicylate administration; after several days this decrease could be reduced. Over weeks of treatment the level of ASECA increased progressively. No change in CAP threshold was observed. The ASECA decrease induced by a contralateral broadband noise remained unchanged. At the end of treatment, acoustic tuning of ASECA showed a partially decreased sensitivity. After cessation of treatment the ASECA level returned progressively to initial values. In control animals delivery of an ipsilateral acoustic noise could reproduce the ASECA increase observed in long-term salicylate-treated animals. This white noise was of moderate sound pressure level and it elevated slightly CAP thresholds at high frequencies. These data provide evidence for salicylate-induced ASECA alterations without changes in CAP thresholds, in accord with clinical reports of tinnitus being the first subjective sign of salicylate ototoxicity. The similarities in occurrence, development, reversibility, frequency content, and acoustic level support the idea that ASECA changes, which indicates alterations of spontaneous eighth nerve activity and reflects the presence of salicylate-induced high-pitch tinnitus.

PMID:
9772265
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk